Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 23, 2010, 2:41 PM MDT for Luna County, New Mexico. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2010, 2:41 PM MDT (20:41 UTC)
- Expired
- Aug 23, 2010, 4:15 PM MDT
- In force
- 94 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Luna County, NM
The radar
The El Paso radar (KEPZ), 128 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147
WGUS54 KEPZ 232041
FFWEPZ
NMC029-232215-
/O.NEW.KEPZ.FF.W.0049.100823T2041Z-100823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
241 PM MDT MON AUG 23 2010
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 415 PM MDT
* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. OVER 2 INCHES OF RAIN MAY FALL OVER ISOLATED
LOCATIONS BY 4 PM.
* LOCATIONS IMPACTED INCLUDE...
DEMING...
NUTT...
AKELA...
UVAS VALLEY...
GAGE...
ROCK HOUND STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
&&
LAT...LON 3251 10820 3252 10792 3260 10791 3261 10788
3261 10731 3216 10730 3214 10820
$$
ROGASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:11 PM MDT, 30 minutes earlier.
Area forecast discussion, Aug 23, 2:11 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 211 PM MDT MON AUG 23 2010 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL PASS JUST NORTH OF THE AREA THIS AFTERNOON AND TONIGHT...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE STATE TOMORROW WITH ADDITIONAL SCATTERED THUNDERSTORMS EXPECTED. SOME OF STORMS MAY BECOME SEVERE...CAPABLE OF LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. MUCH COOLER TEMPERATURES WILL OCCUR AFTER THE FRONT MOVES THROUGH THE AREA...WHICH SHOULD PERSIST THROUGH THE END OF THE WEEK. A MORE ISOLATED PATTERN OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND THURSDAY. AN INCREASE IN MOISTURE WILL IMPROVE CHANCES FOR RAIN FOR FRIDAY AND NEXT WEEKEND. && .DISCUSSION... SCATTERED STRONG THUNDERSTORMS DEVELOPED QUICKLY OVER THE HIGHER MOUNTAINS BY MID DAY. WHILE HIGH PRESSURE ALOFT REMAINS IN PLACE. A COMBINATION OF A MOIST UNSTABLE ATMOSPHERE AND A TROUGH PASSING NORTH OF THE AREA HAS SET UP CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT FOR THE REST OF THIS AFTERNOON AND TONIGHT. THESE STORMS ARE PRODUCING HEAVY RAINFALL AND HAIL. LOCALIZED FLOODING ALONG DRAINAGES...ARROYOS AND MOUNTAIN STREAMS IS POSSIBLE THROUGH TONIGHT. THE NEXT WEATHER FEATURE TO IMPACT THE AREA IS A STRONG COLD FRONT PUSHING SOUTH THROUGH THE STATE TOMORROW. MOST MODELS PROJECT THE FRONT TO BE IN THE FORECAST AREA BY MORNING WITH ALL AREAS EXPECTED TO AFFECTED BY MID AFTERNOON. THE FRONT WILL PROVIDE BOTH LIFT AND A FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT FOR TOMORROW. SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA...CAPABLE OF LARGE HAIL AND STRONG WIND GUSTS AS WELL AS HEAVY RAINFALL. COOLER AIR BEHIND THE FRONT WILL BRING MUCH COOLER TEMPERATURES TO THE REGION WITH AS MUCH AS 10 DEGREES COOLING POSSIBLE FROM THE PREVIOUS DAY. THE FRONT WILL HAVE COMPLETELY PUSHED THROUGH THE AREA BY WEDNESDAY MORNING. THAT MAY BE A STABILIZING INFLUENCE ON THE GENERAL WEATHER PATTERN FOR ALL BUT THE BOOTHEEL. THAT SAID WILL CONTINUE TO INCLUDE A MENTION OF ISOLATED THUNDERSTORMS FOR BOTH WEDNESDAY AND THURSDAY FOR NOW. TEMPERATURES WILL REMAIN COOLER WITH DAY TIME HIGHS SLIGHTLY BELOW NORMAL. ANOTHER SHIFT IN THE WEATHER PATTERN WILL OCCUR ON FRIDAY AS A THE HIGH ALOFT FINALLY SHIFTS TO THE EAST OVER THE MISSISSIPPI RIVER VALLEY IN RESPONSE TO A DEEP TROUGH ON THE WEST COAST. THE CHANGE IN PATTERN WILL RESULT IN SOUTHERLY TO SOUTHWEST FLOW OVER THE LOCAL AREA THAT WILL TAP SUB TROPICAL MOISTURE AND BRING IT INTO THE REGION. THIS WILL INCREASE CHANCES FOR RAIN SHOWERS FOR FRIDAY THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. DAY TIME TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL && .AVIATION...VALID 24/00Z-25/00Z... UPR LVL HI REMAINS CENTERED OVR S NEW MEXICO. ENOUGH MOISTURE AND DAYTIME INSTABILITY IN PLACE FOR SCTD LOWLAND AND HIGH ELV CONVECTION.00Z-06Z SCT070CB SCT-BKN140 SCT-BKN200-250 AGL WITH AREAS MVFR/IFR IN TSRA. GNLY ENE-ESE SFC WINDS 5-12 MPH THRU THE PD. AFT 06Z 080 SCT140 SCT250 ALL HGTS AGL. NIL-LGT MECH TURBC ONR MTNS...SVR TURBC WITHIN 10 MI OF CB/TS...MOGR THERMALS SFC TO CU BASE 16Z-02Z. BACKDOOR COLD FROPA INTO THE CWA AFT 18Z. SCT-BKN060CB BKN100 BKN200 WITH SCT AREAS VRB20G30KT 4SM TSRAGR BKN040CB BKN-OVC100-200. GENERAL SFC WINDS 070-110 15G25 KT WITH G 35KT W SLOPES AND PASSES/RIDGE TOPS. LGT TO OCNL MDT MECH TURBC OVR NR MTNS ESPLY WEST SLOPES. && .FIRE WEATHER... ANOTHER DAY OF STRONG HIGH PRESSURE ALOFT WILL BRING ABOVE NORMAL TEMPERATURES AND DAMPENED CONVECTION TO THE BORDERLAND. STRONG AFTERNOON THERMALS WILL COMBINE WITH RESIDUAL MOISTURE TO PRODUCE ISOLATED STORMS WITH AREA MOUNTAINS AND LOWLANDS WEST OF THE RIO GRANDE HAVING SLIGHTLY BETTER CHANCES. BY TUESDAY AFTERNOON...A RATHER STRONG BACKDOOR COOL FRONT WILL MOVE INTO THE AREA FROM THE NORTH.THIS WILL HELP FOCUS MORE STORM ACTIVITY ACROSS THE REGION LATE TUESDAY THROUGH EARLY WEDNESDAY AND ALSO BRING LOCAL GUSTY EAST WINDS OF 20 TO 30 MPH FOR THE WEST SLOPES AND MOUNTAIN CANYONS. TEMPERATURES WILL BEGIN A 8-13 DEG F COOLING TREND TUESDAY AFTERNOON SLIGHTLY BELOW NORMAL FOR THE REST OF THE WEEK. ALL AREAS WILL HAVE A HAINES VALUE OF 3 THROUGH TUESDAY DROPPING TO AROUND 2 FOR WEDNESDAY. MIN RH VALUES WILL RANGE IN THE 20S FOR THE LOWLANDS AND 30S IN THE GILA WILDERNESS ABOVE 7000 FT...AND IN THE 40S FOR THE SACRAMENTOS ABOVE 7000 FT FOR MONDAY AND TUESDAY...EXCEPT MIN RH VALUES WILL INCREASE TO LEVELS ABOVE 50% TUESDAY AFTERNOON FOR THE SACRAMENTOS AS THE FRONT MOVES IN. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 92 67 86 67 / 20 30 30 30 30 SIERRA BLANCA TX 70 89 62 85 61 / 20 20 30 20 20 LAS CRUCES 70 91 65 86 65 / 20 30 30 30 30 ALAMOGORDO 69 83 60 81 62 / 20 40 40 20 20 CLOUDCROFT 52 62 50 63 46 / 30 50 60 20 20 TRUTH OR CONSEQUENCES 69 86 61 85 64 / 20 40 40 30 20 SILVER CITY 64 84 60 80 57 / 30 40 40 30 30 DEMING 70 92 65 87 64 / 20 30 30 30 30 LORDSBURG 69 97 67 93 64 / 30 30 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/20
Hazardous weather outlook, Aug 23, 11:05 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT MON AUG 23 2010 NMZ022>025-030>032-TXZ055-056-241715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1105 AM MDT MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH MINOR FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE FROM SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTH ON TUESDAY. THIS MAY RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS WITH SOME OF THE STORMS APPROACHING SEVERE CRITERIA OF LARGE HAIL AND STRONG WINDS. STORMS WILL CONTINUE INTO TUESDAY NIGHT. STORMS WILL BE MORE ISOLATED ON WEDNESDAY AND THURSDAY A FEW MAY STILL BE STRONG WITH LARGER HAIL AND STRONG WINDS. THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A SOUTHERLY FLOW FOR FRIDAY THROUGH SUNDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. LUNDEEN
In the hours before
Special weather statement, Aug 23, 11:52 AM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1152 AM MDT MON AUG 23 2010 NMZ024-025-231845- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 1152 AM MDT MON AUG 23 2010 ...STRONG THUNDERSTORMS THREATENING NORTHEASTERN OTERO COUNTY THROUGH 1245 PM MDT... AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF STRONG THUNDERSTORMS OVER NORTHEASTERN PORTIONS OF OTERO COUNTY. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH MAY OCCUR WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... TIMBERON... ELK SILVER... SIXTEEN SPRINGS... SILVER LAKE... WEED... SACRAMENTO... PINON... MAYHILL... BLUFF SPRINGS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
Special weather statement, Aug 23, 2:08 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 208 PM MDT MON AUG 23 2010 NMZ031-032-232100- SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM- 208 PM MDT MON AUG 23 2010 ...STRONG THUNDERSTORMS THREATENING DONA ANA AND LUNA COUNTIES THROUGH 300 PM MDT... AT 2 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS MOVING SLOWLY SOUTHWARD ACROSS THE AREA. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... LEASBURG... LAS CRUCES... HATCH... DEMING... PLACITAS... PICACHO... EAST MESA... JORNADA RANGE... AGUIRRE SPRINGS... DRIPPING SPRINGS... SPRING CANYON STATE PARK... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:59 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 61 min |
| Aug 23, 12:01 PM MDT | Areal Flood Advisory | EPZ | Otero | 119 min |
| Aug 23, 12:38 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Sierra | 27 min |
| Aug 23, 1:23 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 112 min |
| Aug 23, 2:02 PM MDT | Flash Flood Warning | EPZ | Otero | 118 min |
| Aug 23, 2:31 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 44 min |
| Aug 23, 3:28 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 2 hr |
| Aug 23, 3:51 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 39 min |
| Aug 23, 3:57 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 29 min |
| Aug 23, 4:22 PM MDT | Areal Flood Advisory | EPZ | Grant | 113 min |
| Aug 23, 5:34 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.